Nebraska, 2009Extreme Cold in Nebraska, December 10, 2009
December 10, 2009 · NWS CYS · 3 events in 3 counties and zones
An Arctic air mass invaded southeast Wyoming on December 9th and combined with strong winds to produce extremely cold wind chills on the morning of December 9th and again through the night into December 10th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Arctic air mass invaded southeast Wyoming on December 9th and combined with strong winds to produce extremely cold wind chills on the morning of December 9th and again through the night into December 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 9, 9:54 PM MST, 2 hours 21 minutes earlier.
Area forecast discussion, Dec 9, 9:54 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
954 PM MST WED DEC 9 2009
.UPDATE...WEST WINDS ALONG AND WEST OF I-25 HAVE STAYED BELOW HIGH
WIND CRITERIA SINCE LATE THIS AFTERNOON BUT THEY ARE CLOSE ENOUGH
TO KEEP THE HIGH WIND WARNING FOR USUAL WINDY SPOTS. OTHER WIND
CHILL AND WINTER WX ADVISORIES ALSO LOOK GOOD. HAVE REDUCED CLOUDS
AND POPS SOME IN THE SNOWY RANGE TONIGHT AND HAVE LOWERED MIN TEMPS
A BIT IN ALL BUT KIMBALL/SIDNEY AREAS OF SOUTHERN NEB PANHANDLE. JLH
&&
.PREV DISCUSSION... /ISSUED 231 PM MST WED DEC 9 2009/
SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...STRONG WINDS AND
BLOWING SNOW WILL BE COMMON OVER MUCH OF THE WYOMING PART OF THE
CWA FOR THIS PORTION OF THE FORECAST. THE COLD TEMPERATURES WILL
SLOWLY MODERATE THROUGH 12Z FRIDAY BUT WILL STILL REMAIN WELL
BELOW NORMAL. LOWS TONIGHT IN MOST PLACES WILL NOT BE AS COLD AS
LAST NIGHT...BUT ALONG WITH THE WINDS...WIND CHILL VALUES WILL
AGAIN LOWER TO WIND CHILL ADVISORY CRITERIA. WILL GO AHEAD AND
ISSUE A WIND CHILL ADVISORY OVER MUCH OF THE CWA FROM 02Z TO 16Z.
THE MAIN CONCERN WILL STILL BE THE WINDS AND BLOWING SNOW OVER
SOUTHEAST WYOMING THROUGH THURSDAY NIGHT. WINDS HAVE TOUCHED HIGH
WIND CRITERIA AT TIMES SINCE THE MID MORNING AT KBRX...KVDW AND
KARL. WINDS WILL INCREASE OVER SOUTHEAST WYOMING THIS EVENING AND
CONTINUE FOR MUCH OF THURSDAY. WINDS SHOULD BE THE STRONGEST OVER
AND NEAR THE MOUNTAINS AND AFTER THE SHORTWAVE TROUGH MOVES
SOUTHEAST OF THE CWA EARLY TONIGHT. LOW LEVEL HEIGHT DIFFERENCES
ACROSS THE CWA DECREASE SOME BY 00Z FRIDAY AND THEN INCREASE AGAIN
THURSDAY NIGHT. THE NORTHWEST FLOW ALOFT IS VERY FAST WITH A 110
KNOT JET BISECTING THE CWA THROUGH THURSDAY NIGHT. AT 700 MB THE
MODELS HAVE 40 TO 45 KNOTS OVER THE AREA THROUGH THURSDAY NIGHT.
THE PREVIOUSLY MENTIONED SHORTWAVE TROUGH WILL PRODUCE LIGHT SNOW
OVER THE SNOWY RANGE TONIGHT WITH A FEW INCHES OF NEW SNOW LIKELY.
LONG TERM...FRIDAY THROUGH WEDNESDAY...MODELS IN GOOD AGREEMENT
LATE THIS WEEK AND INTO THIS WEEKEND...SHOWING MAINLY ZONAL FLOW
AND WINDY CONDITIONS THROUGH THE PERIOD AS THE ARCTIC
AIRMASS...CURRENTLY OVER THE ERN TWO THIRDS OF THE UNITED STATES
AND CANADA...SHIFTS NORTHEASTWARD. A PACIFIC UPPER LEVEL TROUGH IS
EXPECTED TO PUSH INTO THE INTERMOUNTAIN WEST SATURDAY
NIGHT...RESULTING IN SOME MOUNTAIN SNOW SATURDAY AND SUNDAY. CAN
NOT RULE OUT SOME LIGHT SNOW IN THE LOWER ELEVATIONS OF WYOMING
AND NEBRASKA PANHANDLE AS WELL WITH THE LEFT EXIT REGION OF A
STRONG JET OVER THE AREA...BUT EXPECT ACCUMULATING SNOWFALL TO
REMAIN IN THE MOUNTAINS WHERE 2 TO 5 INCHES ARE POSSIBLE THROUGH
SUNDAY. THE MAIN IMPACT THIS PERIOD WILL BE STRONG WEST TO
SOUTHWEST WINDS OVER THE HIGHER ELEVATIONS OF WYOMING ALONG AND
WEST OF THE LARAMIE RANGE...WITH HIGH WIND CRITERIA POSSIBLE
FRIDAY NIGHT AS A LEE-SIDE TROUGH DEVELOPS OVER THE HIGH PLAINS
AND 700MB WINDS APPROACH 60 KTS. OTHERWISE...CONTINUED THE SLIGHT
WARMING TREND INTO THE WEEKEND WITH TEMPS INCREASING TO NEAR
NORMAL BY SATURDAY...ESPECIALLY OVER THE HIGH PLAINS. TEMPS ARE
EXPECTED TO REMAIN BELOW NORMAL IN THE VALLEYS WEST OF THE LARAMIE
RANGE WITH A WEAK VALLEY TEMP INVERSION EXPECTED INTO SATURDAY.
INCREASED POP...ESPECIALLY OVER THE MOUNTAINS WITH UPSLOPE FLOW
EXPECTED LATE SATURDAY AND SUNDAY.
FOR EARLY NEXT WEEK...MODEL SOLUTIONS DIVERGE AS AN ARCTIC COLD
FRONT MOVES ACROSS WESTERN CANADA AND ALONG THE U.S. BORDER. ECMWF
IS THE WARMEST SOLUTION...SHOWING THE ARCTIC AIRMASS REMAINING WELL
NORTH OF THE AREA AS IT QUICKLY PUSHES EAST. HOWEVER...THE GEM AND
GFS SHOW THE ARCTIC COLD FRONT AND ASSOCIATED UPPER LEVEL TROUGH
DIGGING SOUTHEAST INTO WYOMING MONDAY AND MONDAY NIGHT...WITH 700MB
TEMPS LOWERING TO BELOW -20C AND SOME LIGHT SNOW SHOWERS. GFS
ENSEMBLE FORECASTS IN GOOD AGREEMENT WITH ONLY ONE PERTURBATION
SIMILAR TO THE ECMWF. KEPT SOME SNOW SHOWERS IN THE MOUNTAINS
THROUGH WEDNESDAY. ALSO LOWERED MAX AND MIN TEMPS EARLY NEXT
WEEK...MAINLY OVER THE NEBRASKA PANHANDLE WITH HIGHS IN THE 20S AND
30S AND LOWS IN THE SINGLE DIGITS AND TEENS. ALTHOUGH IF THE GEM
VERIFIES...MAY NEED TO LOWER TEMPS SIGNIFICANTLY ACROSS THE ENTIRE
AREA. KEPT BREEZY TO WINDY CONDITIONS OVER THE HIGHER ELEVATIONS OF
WYOMING AND THE HIGH PLAINS WITH A STRONG LLVL PRESSURE GRADIENT
EXPECTED.
AVIATION...THE SNOWY RANGE WILL BE OBSCURED THROUGH THURSDAY
MORNING. OTHERWISE...VFR CONDITIONS WILL PREVAIL OVER THE CWA
THROUGH 12Z FRIDAY. WEST WINDS WILL GUST AS HIGH AS 50 KNOTS OVER
AND NEAR THE MOUNTAINS THROUGH THURSDAY NIGHT AND WILL CAUSE AREAS
OF BLOWING SNOW WITH VSBYS FREQUENTLY REDUCED TO MVFR VALUES AT
KRWL...KLAR AND KEAN. THE FAST NORTHWEST WIND FLOW ALOFT WILL STAY
OVER THE CWA THROUGH THURSDAY NIGHT AND WILL CONTINUE TO PRODUCE
MOUNTAIN WAVES TO THE LEE OF THE SNOWY RANGE AND LARAMIE PEAK.
FIRE WEATHER...WITH THE COLD CONDITIONS AND SNOW COVER...FIRE
WEATHER CONCERNS WILL BE MINIMAL OVER THE CWA THROUGH FRIDAY.
WEST WINDS WILL BE STRONG OVER MUCH OF SOUTHEAST WYOMING THROUGH
FRIDAY WITH SOME GUSTS BETWEEN 50 AND 60 MPH...ESPECIALLY OVER AND
NEAR THE MOUNTAINS. TEMPERATURES WILL CONTINUE TO MODERATE AND
RETURN TO AT OR ABOVE NORMAL BY THE START OF THE WEEKEND.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 2 PM THURSDAY FOR WYZ106-WYZ110-WYZ116-
WYZ117.
WINTER WEATHER ADVISORY UNTIL 2 PM THURSDAY FOR WYZ103-WYZ104-
WYZ105-WYZ106-WYZ109-WYZ110-WYZ111-WYZ112-WYZ113-WYZ114-
WYZ115-WYZ116-WYZ117.
WIND CHILL ADVISORY UNTIL 9 AM THURSDAY FOR WYZ101-WYZ102-WYZ103-
WYZ104-WYZ105-WYZ106-WYZ109-WYZ110-WYZ111-WYZ112-WYZ113-
WYZ114-WYZ115-WYZ116-WYZ117.
NE...WIND CHILL ADVISORY UNTIL 9 AM THURSDAY FOR NEZ002-NEZ003-NEZ019-
NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.
&&
SHORT TERM/AVIATION...WEILAND
LONG TERM...TJTHazardous weather outlook, Dec 9, 2:16 PM MST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
216 PM MST WED DEC 9 2009
WYZ103>107-109>119-101330-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
216 PM MST WED DEC 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG WESTERLY WINDS WILL OCCUR THROUGH TONIGHT OVER MUCH OF
SOUTHEAST WYOMING. A HIGH WIND WARNING IS IN EFFECT FOR THE
NORTHERN SNOWY RANGE FOOTHILLS AND THE SOUTHERN LARAMIE RANGE THROUGH
TONIGHT FOR WINDS SUSTAINED 30 TO 45 MPH WITH GUSTS TO AROUND 60 MPH.
THESE STRONG WINDS WILL DEVELOP NEAR BORDEAUX AND THE SOUTHERN LARAMIE
RANGE FOOTHILLS EARLY THIS EVENING AND OVERNIGHT AMD A HIGH WIND
WARNING IS IN EFFECT FOR THAT AREA STARTING AT 5 PM. ELSEWHERE...WINDS
SUSTAINED AT 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH CAN BE EXPECTED
THROUGH TONIGHT. THOSE STRONG WINDS WILL PRODUCE WIDESPREAD BLOWING AND
DRIFTING SNOW WITH VISIBILITIES DROPPING TO NEAR ZERO AT TIMES MAINLY
OVER AND NEAR THE MOUNTAINS. A WINTER WEATHER ADVISORY FOR BLOWING
SNOW REMAIONS IN EFFECT THROUGH TONIGHT FOR AREAS ALONG AND WEST OF
THE LARAMIE RANGE. WIND CHILL VALUES WILL ALSO DROP AGAIN TO BETWEEN
20 AND 30 BELOW ZERO IN MANY AREAS. A WIND CHILL ADVISORY IS IN
EFFECT STARTING AT 7 PM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG WESTERLY WINDS WILL CONTINUE THROUGH THURSDAY PRODUCING
WIDESPREAD BLOWING AND DRIFTING SNOW. A WINTER WEATHER ADVISORY FOR
BLOWING SNOW WILL REMAIN IN EFFECT UNTIL 2 PM. THE WINDS WILL GUST
AS HIGH AS 60 MPH OVER AND NEAR THE MOUNTAINS AND A HIGH WIND
WARNING ALSO REMAINS IN EFFECT UNTIL THAT TIME. WIND CHILL VALUES
WILL BE BETWEEN 20 AND 30 BELOW ZERO UNTIL 9 AM AND THE WIND CHILL
ADVISORY IS IN PLACE THROUGH THAT TIME IN MOST PLACES. THE STRONG
WINDS WILL CONTINUE THROUGH EARLY NEXT WEEK...ESPECIALLY OVER AND
NEAR THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-101330-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-GOSHEN COUNTY-
216 PM MST WED DEC 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
TONIGHT WILL AGAIN BE VERY COLD WITH WIND CHILL VALUES FALLING TO
BETWEEN 20 AND 30 BELOW ZERO. A WIND CHILL ADVISORY IS IN EFFECT
STARTING AT 7 PM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIND CHILL VALUES WILL BE BETWEEN 20 AND 30 BELOW ZERO OVER THE
AREA THROUGH 9 AM THURSDAY. THE WIND CHILL ADVISORY REMAINS IN
EFFECT THROUGH THAT TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
In the hours before
Local storm report, Dec 9, 11:58 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1158 PM MST WED DEC 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/09/2009 M66 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT SENSOR ALONG I-80. ELEV. 7763 FT. SUSTAINED WINDS
40-45 MPH FROM 917 PM MST TO 1141 PM MST.
1100 PM NON-TSTM WND GST 3 S FEDERAL 41.23N 105.10W
12/09/2009 M66 MPH LARAMIE WY TRAINED SPOTTER
&&
JLHExtreme Cold/Wind Chill, Scotts Bluff
- When
- December 10, 12:15 AM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
The ASOS at Heilig Field in Scottsbluff (KBFF) measured minimum wind chill of -39F at 0015 LST with consistent values between -20F and -30F measured through the overnight hours.
Extreme Cold/Wind Chill, Box Butte
- When
- December 10, 1:53 AM MST to 3:53 AM MST
- Where
- Box Butte forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
The AWOS at Alliance Municipal Airport (KAIA) reported a minimum wind chill of -43F at 0353 LST with values below -30F since 0153 LST. Wind chill values had been below -20F since 9/1553 LST.
Extreme Cold/Wind Chill, South Sioux
- When
- December 10, 3:13 AM MST
- Where
- South Sioux forecast zone
- Reported by
- RAWS
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
RAWS mesonet station at Agate measured a minimum wind chill of -35F at 0313 LST with values ranging from -20F to -30F overnight.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Pennsylvania, December 10 to 11, 2009$500,000 · 2 events
- Lake-Effect Snow in New York, December 10 to 12, 2009$236,000 · 10 events
- Lake-Effect Snow in Ohio, December 10 to 11, 2009$225,000 · 2 events
- Winter Storm and Flooding in California, December 10 to 13, 2009$27,000 · 5 events
- Cold in Wisconsin, December 10, 200913 events
- Winter Weather in Vermont, December 10 to 11, 2009$10,000 · 9 events
- Cold in Iowa, December 10, 20098 events
- Cold in Minnesota, December 10, 20097 events
- Lake-Effect Snow and Winter Weather in Michigan, December 10 to 11, 20094 events
- Extreme Cold in Idaho, December 10, 20093 events
- Lake-Effect Snow in New York, December 10 to 11, 2009$10,000 · 2 events
- Lake-Effect Snow in New York, December 10 to 12, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201079, 201080, 201081.